Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AIDS-FAT TISSUE LOSS
Apr 27, 2001

AIDS resulting in fat tissue loss. My body looks like a meat ball with toothpicks as my arms and legs---please HELP!!!!!!!!What do I need to do to correct this problem. Thanks

Response from Dr. Young

Thank you for your question.

Fat loss (lipoatrophy) is a faily common problem among people living with HIV infection. Recent studies have shown this to largely be a multifactorial problem, meaning that there are several contributing factors. Most of these factors can be broken down into issues that relate to the severity of HIV disease and magnitude of recovery (i.e., how bad was your disease and how much recovery in CD4 cells and weight gain have you had) and possible drug effects. The later has been analyzed by several groups including the French, Australians and the CDC's HOPS group. The upshot of these studies is that there is a common finding of linkage of d4T and lipoatrophy; some have shown that discontinuation of d4T and switch to another nucleoside have resulted in benefit in lipoatrophy. It is very important to appreciate that this association does not prove (or even imply) causation. It might exist soley because d4T is a drug that is well tolerated and is most likely to result in sucessful immune reconstitution.

As for direct treatments for lipoatrophy, to date, we are mostly unsuccessful. Clearly if there is a component of generalized weight loss (wasting), increasing caloric intake and controlling HIV would be beneficial. Hypogonadism (low testosterone levels) can also contribute. However, anabolic steroids have the tendency to cause fat wasting and would be relatively contraindicated. Similarly growth hormone, which has been suggested as a treatment for lipoaccumulation, causes peripheral fat atrophy.

The best advice is to continue with HIV therapies, if indicated; in the meanwhile, your immune system will stay as healthy as possible. This is a fast moving area of research, hopefully better answers and solutions to the problem are coming.

Good luck, BY



Previous
re: Future
Next
Black Spots: Does it Mean I have AIDS?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement